Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Birmingham, AL

July 23, 2013Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2013, 5:23 PM CDT for Russell County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2013, 5:23 PM CDT (22:23 UTC)
Expired
Jul 23, 2013, 6:00 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 73 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS54 KBMX 232223
SVRBMX
ALC113-232300-
/O.NEW.KBMX.SV.W.0121.130723T2223Z-130723T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE JUL 23 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 600 PM CDT

* AT 521 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR LADONIA...OR 6 MILES SOUTHWEST OF
  PHENIX CITY...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHENIX CITY AND FORT MITCHELL.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3241 8497 3239 8497 3233 8501 3235 8513
      3247 8515 3247 8507 3251 8506 3251 8500
      3250 8499 3246 8499 3244 8496 3242 8496
TIME...MOT...LOC 2223Z 269DEG 36KT 3240 8505

$$

MA
2 follow-up statements
623 
WWUS54 KBMX 232236
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT TUE JUL 23 2013

ALC113-232300-
/O.CON.KBMX.SV.W.0121.000000T0000Z-130723T2300Z/
RUSSELL AL-
536 PM CDT TUE JUL 23 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 600 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR PHENIX CITY...MOVING EAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3241 8497 3239 8497 3233 8501 3247 8507
      3248 8506 3251 8506 3251 8500 3250 8499
      3246 8499 3244 8496 3242 8496
TIME...MOT...LOC 2236Z 264DEG 27KT 3241 8497

$$

MA
994 
WWUS54 KBMX 232245
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT TUE JUL 23 2013

ALC113-232255-
/O.CAN.KBMX.SV.W.0121.000000T0000Z-130723T2300Z/
RUSSELL AL-
545 PM CDT TUE JUL 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3241 8497 3239 8497 3233 8501 3247 8507
      3248 8506 3251 8506 3251 8500 3250 8499
      3246 8499 3244 8496 3242 8496
TIME...MOT...LOC 2245Z 264DEG 27KT 3242 8489

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:02 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 3:02 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT TUE JUL 23 2013

.DISCUSSION...

A MCS PRODUCING SPORADIC WIND DAMAGE AND SOME FLOODING IS ONGOING
ACROSS CENTRAL ALABAMA THIS AFTERNOON. EXPECT THE MCS AND
ASSOCIATED SEVERE THREAT TO EXIT OUR AREA EARLY THIS EVENING AS
IT MOVES OFF TO THE SOUTHEAST. THIS SHOULD END OUR RAIN CHANCES
FOR THE REST OF TODAY AND PROBABLY OVERNIGHT SINCE MANY AREAS WILL
HAVE BEEN WORKED OVER TWICE TODAY BY CONVECTION.

UNFORTUNATELY ONE MORE SHORTWAVE TROUGH IN THE OVERALL NORTHWEST
FLOW ALOFT IS FORECAST TO MOVE OVER THE GULF COAST STATES TOMORROW
AFTERNOON. MAINTAINED THE LIKELY POPS WEDNESDAY AFTERNOON FOR ALL
OF OUR CWA. THE MIDNIGHT CREW WILL HAVE TO EVALUATE ANY
SEVERE/FLOODING POTENTIAL FOR TOMORROW.

THE REMAINDER OF THE FORECAST PACKAGE WAS LEFT ESSENTIALLY
UNCHANGED. BOTH THE GFS AND ECMWF ADVERTISE AN ANOMALOUS UPPER
TROUGH MOVING OVER THE SOUTHEAST AT SOME POINT THIS WEEKEND...
WITH THE 12Z ECMWF BEING FAR STRONGER IN ITS DEPICTION OF THE
UPPER TROUGH. WITH THE DISCREPANCIES IN THE MODELS CONTINUING...
KEPT POPS AS THEY ARE FOR THE WEEKEND.

77/GLEASON

&&

.AVIATION...
18Z TAF DISCUSSION.

YET ANOTHER LINE OF THUNDERSTORMS WILL IMPACT MUCH OF CENTRAL
ALABAMA THIS AFTERNOON AS A TROPICAL AIRMASS REMAINS IN PLACE OVER
THE AREA. AS OF 18Z... THIS LINE STRETCHES FROM NEAR GWO TO GTR TO
JFX... MOVING SOUTH/SOUTHEAST. TRIED MY BEST TO TIME OUT TSRA FOR
BHM... EET... AND TCL. WILL PROBABLY HAVE TO DO A FEW AMENDMENTS
THROUGH THE AFTERNOON AS STORMS WILL LIKELY IMPACT ALL TAF SITES
AT SOME POINT BEFORE SUNSET.

LIKE YESTERDAY... SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN
COVERAGE AND INTENSITY THIS EVENING AND OVERNIGHT. WITH ALL THE
RECENT RAINFALL... EXPECTING SOME PATCHY FOG OVERNIGHT FOR MOST
SITES IF CLOUDS CAN CLEAR OUT.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  87  69  87  65 /  40  60  20  10  10
ANNISTON    71  86  68  87  66 /  40  60  20  10  10
BIRMINGHAM  72  88  69  88  68 /  40  60  20  10  10
TUSCALOOSA  72  89  71  91  67 /  40  60  20  10  10
CALERA      71  87  70  88  68 /  40  60  20  10  10
AUBURN      69  87  70  89  68 /  40  60  20  20  10
MONTGOMERY  72  89  72  90  70 /  40  60  20  20  10
TROY        71  88  71  92  69 /  50  60  30  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 23, 4:15 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT TUE JUL 23 2013

ALZ011>015-017>050-242115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
415 PM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO SLIDE SOUTH AND EAST THROUGH
SOUTHEASTERN SECTIONS OF CENTRAL ALABAMA THROUGH THE EVENING.
SOME AREAS MAY EXPERIENCE HEAVY RAINFALL LEADING TO LOCALIZED
FLASH FLOODING. ADDITIONALLY... SOME OF THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH. THE ACTIVITY SHOULD
LOSE SOME INTENSITY BY 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH THIS EVENING DUE TO SEVERE WEATHER.

In the hours before

Local storm report, Jul 23, 4:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       4 WNW TRUSSVILLE        33.65N 86.66W
07/23/2013  U0.00 INCH       JEFFERSON          AL   PUBLIC

            PONDING ON SWEENY HOLLOW ROAD IN CHALKVILLE.

&&

AA
Local storm report, Jul 23, 4:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     WSW MONTGOMERY          32.35N 86.29W
07/23/2013                   MONTGOMERY         AL   EMERGENCY MNGR

            EM REPORTED TREES DOWN ON WOOLEY ROAD NEAR FAIRVIEW
            AVENUE.

&&

AA
Special weather statement, Jul 23, 4:56 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT TUE JUL 23 2013

ALZ038-045>050-232300-
BARBOUR AL-BULLOCK AL-CHAMBERS AL-LEE AL-MACON AL-PIKE AL-RUSSELL AL-
456 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS...
RUSSELL...SOUTHEASTERN PIKE...SOUTHEASTERN MACON...EASTERN LEE...
BARBOUR AND EASTERN BULLOCK COUNTIES UNTIL 600 PM CDT...

AT 453 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEANS MILL TO GUERRYTON TO
BOOT HILL TO 6 MILES SOUTHWEST OF BRUNDIDGE...AND MOVING EAST AT 40
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HURTSBORO...
  CLIO...
  SMITHS...
  PHENIX CITY...
  EUFAULA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3189 8568 3277 8537 3276 8514 3261 8508
      3244 8496 3233 8500 3226 8489 3213 8505
      3201 8505 3189 8513 3177 8513 3174 8519
      3169 8522 3170 8541 3161 8542 3161 8597
TIME...MOT...LOC 2156Z 283DEG 36KT 3266 8528 3224 8545
          3187 8557 3164 8583

MA
Local storm report, Jul 23, 5:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     BANKS                   31.81N 85.84W
07/23/2013                   PIKE               AL   EMERGENCY MNGR

            EM REPORTED A TREE DOWN IN BANKS. ESTIMATED WIND SPEED OF
            45-50 MPH.

&&

AA
Local storm report, Jul 23, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     4 SW TROY               31.77N 86.01W
07/23/2013                   PIKE               AL   911 CALL CENTER

            EM REPORTED TREES DOWN NEAR HEPHZIBAH.

&&

AA
Local storm report, Jul 23, 5:18 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     2 SE TUSKEGEE           32.42N 85.68W
07/23/2013                   MACON              AL   EMERGENCY MNGR

            EM REPORTED MULTIPLE TREES DOWN NEAR SOUTH MAIN STREET IN
            TUSKEGEE.

&&

AA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:44 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion46 min
Jul 23, 5:14 AM CDTSpecial Weather StatementBMXWalker, Winston61 min
Jul 23, 5:28 AM CDTSpecial Weather StatementBMXFayette47 min
Jul 23, 6:16 AM CDTSpecial Weather StatementBMXJefferson44 min
Jul 23, 10:53 AM CDTAreal Flood AdvisoryBMXEtowah112 min
Jul 23, 10:56 AM CDTSpecial Weather StatementBMXMarion64 min
Jul 23, 11:12 AM CDTSevere Thunderstorm WarningBMXLamar, Marion48 min
Jul 23, 11:26 AM CDTSpecial Weather StatementBMXFayette49 min
Jul 23, 11:41 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Winston3 hr
Jul 23, 12:07 PM CDTSpecial Weather StatementBMXFayette, Lamar, Walker, Winston53 min
Jul 23, 12:16 PM CDTSevere Thunderstorm WarningBMXFayette44 min
Jul 23, 12:33 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa57 min
Jul 23, 12:44 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker61 min
Jul 23, 1:11 PM CDTSpecial Weather StatementBMXJefferson64 min
Jul 23, 1:29 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Pickens, St. Clair, Tuscaloosa, Walker3 hr
Jul 23, 1:34 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter56 min
Jul 23, 1:58 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Jefferson, St. Clair, Shelby and 3 more2 hr
Jul 23, 2:00 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Perry, Sumter60 min
Jul 23, 2:09 PM CDTSpecial Weather StatementBMXBibb, Chilton, Coosa, Shelby, Talladega66 min
Jul 23, 2:25 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Clay, Coosa, Hale, Marengo and 3 more2 hr
Jul 23, 2:30 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair3 hr
Jul 23, 2:59 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Clay, Coosa, Dallas, Marengo and 2 more2 hr
Jul 23, 3:01 PM CDTSpecial Weather StatementBMXAutauga, Chambers, Clay, Dallas, Elmore, Lowndes and 2 more59 min
Jul 23, 3:14 PM CDTFlash Flood WarningBMXMontgomery3 hr
Jul 23, 3:27 PM CDTAreal Flood AdvisoryBMXAutauga, Clay, Coosa, Dallas, Elmore, Lowndes and 2 more2 hr
Jul 23, 3:38 PM CDTSevere Thunderstorm WarningBMXElmore52 min
Jul 23, 3:58 PM CDTSpecial Weather StatementBMXBullock, Chambers, Lee, Macon, Montgomery, Pike62 min
Jul 23, 4:10 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Chambers, Lee, Macon, Montgomery and 3 more2 hr
Jul 23, 4:33 PM CDTSevere Thunderstorm WarningBMXMacon42 min
Jul 23, 4:56 PM CDTSpecial Weather StatementBMXBarbour, Lee, Russell64 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.